Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 27, 2018, 9:02 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2018, 9:02 PM EDT (01:02 UTC)
- Expired
- Apr 27, 2018, 10:00 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Centre County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS51 KCTP 280102
SVRCTP
PAC027-035-280200-
/O.NEW.KCTP.SV.W.0004.180428T0102Z-180428T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
902 PM EDT FRI APR 27 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Centre County in central Pennsylvania...
Southeastern Clinton County in north central Pennsylvania...
* Until 1000 PM EDT
* At 902 PM EDT, a severe thunderstorm was located over Milesburg,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Bellefonte, Lock Haven, Zion, Madisonburg, Rebersburg, Milesburg,
Bald Eagle State Park, Aaronsburg, Blanchard and Mackeyville.
For those driving on Interstate 80, this includes areas between the
Snow Shoe and Mile Run exits, specifically from mile markers 150 to
195.
This includes Interstate 99 from mile markers 77 to 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4108 7718 4107 7716 4107 7714 4104 7714
4100 7719 4092 7727 4084 7787 4090 7793
4101 7793 4117 7727
TIME...MOT...LOC 0102Z 255DEG 27KT 4093 7783
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
472
WWUS51 KCTP 280131
SVSCTP
Severe Weather Statement
National Weather Service State College PA
931 PM EDT FRI APR 27 2018
PAC027-035-280200-
/O.CON.KCTP.SV.W.0004.000000T0000Z-180428T0200Z/
Centre PA-Clinton PA-
931 PM EDT FRI APR 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EAST CENTRAL CENTRE AND SOUTHEASTERN CLINTON COUNTIES...
At 931 PM EDT, a severe thunderstorm was located over Lamar, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
This severe storm will be near...
Mackeyville, Rebersburg and Mill Hall around 940 PM EDT.
Castanea around 950 PM EDT.
Carroll around 1000 PM EDT.
Other locations impacted by this severe thunderstorm include
Loganton, Howard, McCall Dam State Park and Beech Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4108 7718 4107 7716 4107 7714 4104 7714
4100 7719 4092 7727 4086 7772 4093 7777
4107 7768 4117 7727
TIME...MOT...LOC 0131Z 255DEG 27KT 4099 7755
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:54 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 27, 7:54 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service State College PA 754 PM EDT Fri Apr 27 2018 .SYNOPSIS... Low pressure will track northward along the Mid Atlantic coast this morning, then into New England late today. A cold front will push through Pennsylvania on Saturday. An upper low will pivot over the area Sunday, then lift out next week as an anomalous upper level ridge builds along the east coast. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... Ltg on the decrease as it moves deeper into central PA, most likely losing some heating/instability help. Dewpoints so low - but were even lower (m30s) back over OH when storms formed there. The first few of these current showers/storms started over PBZ. Have mentions of isolated TS in the grids, but it looks worse on the maps than it really is going to be. Showers will be most numerous - and nearly constant over the NW 3 or so counties this evening. Prev... Another trough is streaming in from the west. This will cause the brief clearing skies to cloud up once again. Have trended temperatures slightly warmer. Given the weak instability with this trough and incoming showers, there should be isolated thunderstorms through the central and NW mtns late this afternoon through the early evening hours. That trough will then been followed by a cold front that will move through overnight into Saturday morning. Have adjusted pops accordingly. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Modest instability, combined with passage of shortwave, should produce scattered showers this evening, mainly over the northwest portion of the forecast area. Will maintain mention of possible thunder over the northwest counties, where HREFV2 is showing some minimal CAPE. For most of the area, expect dry conditions late tonight, as large scale subsidence arrives in wake of shortwave. However, will reintroduce the chance of showers toward dawn over Warren/Mckean counties in association with approaching cold front. Upper low and associated cold front will push into the area Saturday, likely accompanied by a round or two of showers in most spots. There could even be enough diurnal heating/destabilization for a late day tsra with fropa over the southeast counties. Partly sunny skies ahead of the front should push temps into the 60s over the eastern half of the forecast area, while reading max out in the 50s over the west. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... All med range guidance indicating upper low will pivot over central Pa Sunday. Low level instability caused by cold temps aloft will result in plenty of stratocumulus, especially over the northern/western mountains. Although the lake/850mb temp difference is not quite large enough for lake effect, do expect some orographic snow showers across the Alleghenies Sat night into Sunday, with a possible coating in some spots early Sunday morning. Model 850mb temps of around -4C indicate max temps Sunday will be no better than the low 40s over the northwest mountains and the low to mid 50s across the Susq Valley. Adding to the chill will be a gusty northwest wind. Bufkit soundings support frequent gusts in the 20-25kt range during the afternoon. A brighter, milder day is expected Monday, as upper low shifts into New England. However, the real warm up will occur during mid week, as upper low lifts out and is replaced by anomalous upper level ridging along the east coast. 8h temps from med range guidance surge to near 15C by Thursday, which could support max temps in the low to mid 80s in valley locations. NAEFS and ECENS showing a quasi-stationary frontal boundary not too far north of Pa the second half of the week, so will maintain at least a chance of a shower/tstorm Wed/Thu, mainly near the NY border. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR is dominant as central PA is currently in between systems this afternoon. MVFR is at LNS and THV though this will break down as another trough moves in late afternoon. MVFR cigs are possible late this afternoon at BFD and JST with VCTS possible at BFD, though given the isolated nature of any storms this evening have left them out of the TAFS. As the cold front approaches this evening have dropped cigs and vsbys west to east overnight into tomorrow. Light showers will accompany the front tonight into tomorrow. Restrictions will slowly improve late tomorrow after frontal passage. Outlook... Sat...Showers, especially early. Sun...Breezy. AM low cigs/flurries possible W Mtns. Mon...No sig wx expected. Breezy early. Tue...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Dangelo/Ceru SHORT TERM...Fitzgerald/Ceru LONG TERM...Fitzgerald/Gartner AVIATION...Ceru/RXR
Hazardous weather outlook, Apr 27, 6:19 AM EDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 619 AM EDT Fri Apr 27 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-281030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 619 AM EDT Fri Apr 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 27, 8:11 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
811 PM EDT FRI APR 27 2018
PAZ017>019-024>026-280115-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
811 PM EDT FRI APR 27 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...
HUNTINGDON...CENTRE...BLAIR...AND CAMBRIA COUNTIES UNTIL 915 PM
EDT...
At 808 PM EDT, Doppler radar indicated a broken line of strong
thunderstorms extending from 7 miles north of Lecontes Mills to near
Woodland to near Houtzdale to near Prince Gallitzin State Park to
Cresson.
Movement was east at 30 mph.
Westerly wind gusts of 35 to 45 mph are possible.
Strong thunderstorms will be near...
Lecontes Mills and Woodland around 815 PM EDT.
Osceola Mills and Sandy Ridge around 825 PM EDT.
Altoona, South Philipsburg and Chester Hill around 830 PM EDT.
Tyrone, Pine Glen and Moshannon around 835 PM EDT.
Bald Eagle around 840 PM EDT.
Black Moshannon State Park, Sinking Valley and Warriors Mark
around 845 PM EDT.
Other locations impacted by these storms include West Decatur,
Tunnelhill, Ramey, Spring Hill and Cassandra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4061 7858 4099 7837 4123 7833 4122 7810
4117 7806 4114 7801 4118 7797 4121 7797
4121 7794 4125 7790 4118 7790 4118 7782
4110 7773 4045 7807 4037 7867
TIME...MOT...LOC 0008Z 251DEG 28KT 4119 7827 4101 7830 4082 7841 4065
7848 4046 7857
LambertSpecial weather statement, Apr 27, 8:20 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
820 PM EDT FRI APR 27 2018
PAZ026>028-280045-
Juniata PA-Huntingdon PA-Mifflin PA-
820 PM EDT FRI APR 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND JUNIATA COUNTIES UNTIL 845 PM EDT...
At 820 PM EDT, Doppler radar indicated a strong thunderstorm near
Raystown Dam, moving east at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Lewistown, Huntingdon, Yeagertown, Raystown Dam, Juniata Terrace,
Strodes Mills, Blacklog, Highland Park, Belleville, Rockhill Furnace,
Mount Union, Allensville, Burnham, Alfarata, Waterfall, Saltillo,
Shade Gap, Mapleton, Atkinson Mills and Shirleysburg.
LAT...LON 4009 7790 4011 7794 4013 7808 4018 7815
4045 7807 4061 7798 4067 7738 4023 7774
4020 7778 4008 7786
TIME...MOT...LOC 0020Z 260DEG 31KT 4036 7798
DangeloSpecial weather statement, Apr 27, 8:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
852 PM EDT FRI APR 27 2018
PAZ012-018-019-026-027-045-280130-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Huntingdon PA-Mifflin PA-Southern Centre PA-
852 PM EDT FRI APR 27 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
CENTRE...AND CLINTON COUNTIES UNTIL 930 PM EDT...
At 850 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Clarence to near Julian to Port Matilda to
Spruce Creek. Movement was east at 35 mph.
Wind gusts of 50 mph are possible.
Those attending the Movin' On concert at Penn State should take
shelter to stay safe from the lightning and gusty winds.
Locations impacted include...
State College, Bellefonte, Monument, Glen Union, Franklinville, Port
Matilda, Whipple Dam State Park, Ramblewood, Zion, Pine Grove Mills,
Madisonburg, Houserville, Milesburg, Bald Eagle State Park, Clarence,
Spruce Creek, Pleasant Gap, Park Forest Village, Snow Shoe and Centre
Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 7754 4095 7749 4067 7761 4050 7815
4055 7814 4053 7817 4055 7819 4072 7815
4074 7812 4075 7814 4090 7803 4115 7799
4130 7762
TIME...MOT...LOC 0050Z 247DEG 29KT 4113 7794 4093 7795 4078 7806 4059
7811
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:11 PM EDT | Special Weather Statement | CTP | Blair, Centre | 64 min |
| Apr 27, 8:20 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 25 min |
| Apr 27, 8:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 34 min |
| Apr 27, 8:52 PM EDT | Special Weather Statement | CTP | Centre, Clinton | 38 min |
| Apr 27, 9:43 PM EDT | Special Weather Statement | CTP | Lycoming, Union | 47 min |
| Apr 27, 10:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton, Huntingdon, Mifflin | 55 min |
| Apr 27, 11:38 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, York | 52 min |
| Apr 28, 5:18 AM EDT | Dense Fog Advisory | CTP | Lancaster, Lebanon, York | 4 hr |
| Apr 28, 9:03 AM EDT | Dense Fog Advisory | CTP | Lancaster, Lebanon, York | 117 min |
| Apr 28, 4:03 PM EDT | Special Weather Statement | CTP | Adams, Lancaster, Lebanon, Schuylkill, York | 27 min |
| Apr 28, 4:56 PM EDT | Special Weather Statement | CTP | Lancaster | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.